Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Wichita, KS

August 2, 2006Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 2, 2006, 4:11 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2006, 4:11 PM CDT (21:11 UTC)
Expired
Aug 2, 2006, 8:15 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:14 PM CDTFLOOD1 E Lincoln, KSSTREET FLOODING IS BEING REPORTED ACROSS THE CITY.
Aug 2, 4:15 PM CDTFLASH FLOODLincoln, KSWATER UP TO 2 FEET DEEP ON SOME STREETS IN TOWN
Aug 2, 4:25 PM CDTFLASH FLOODLincoln, KSFLOODING OF ROADS AND SMALL CREEKS BEING REPORTED ACROSS MUCH OF THE COUNTY.
Aug 2, 4:46 PM CDTFLASH FLOODRussell, KSSTREET FLOODING BEING REPORTED ACROSS MUCH OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 022113
FFWICT
KSC105-167-030115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT WED AUG 2 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS.
  RUSSELL COUNTY IN CENTRAL KANSAS.

* UNTIL 815 PM CDT.

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAVE
  FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO 
  ONE INCH POSSIBLE. THE RUSSELL AIRPORT HAS MEASURED ALMOST 2.5
  INCHES OF RAIN THIS AFTERNOON.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ASH GROVE...BARNARD...BEVERLY...BUNKER HILL...DORRANCE...LINCOLN...
  LUCAS...LURAY...MILBERGER...PARADISE...RUSSELL...RUSSELL AIRPORT...
  SYLVAN GROVE...WALDO...WESTFALL...WILSON LAKE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3869 9903 3869 9847 3886 9848 3887 9793
      3922 9793 3921 9849 3913 9848 3913 9903

$$

DARMOFAL
3 follow-up statements
000 
WGUS73 KICT 022155
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT WED AUG 2 2006

KSC105-167-030115-
LINCOLN KS-RUSSELL KS-
452 PM CDT WED AUG 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
RUSSELL AND LINCOLN COUNTIES...

AT 448 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

AT 446 PM CDT...RUSSELL COUNTY LAW ENFORCEMENT OFFICIALS REPORTED 
STREET FLOODING IN THE CITY OF RUSSELL. AT 425 PM...LINCOLN COUNTY 
LAW ENFORCEMENT REPORTED FLOODING OF ROADS AND SMALL CREEKS ACROSS
MUCH OF LINCOLN COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE-HALF INCH TO ONE INCH ARE
POSSIBLE IN THE WARNED AREA...BRINGING RAINFALL TOTALS IN EXCESS
OF 3 INCHES ACROSS MUCH OF THE AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3869 9903 3869 9847 3886 9848 3887 9793
      3922 9793 3921 9849 3913 9848 3913 9903

$$

DARMOFAL
000 
WGUS73 KICT 030017
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT WED AUG 2 2006

KSC167-030026-
RUSSELL KS-
716 PM CDT WED AUG 2 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RUSSELL COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3921 9849 3886 9848 3887 9793 3922 9793

$$

KSC105-030115-
LINCOLN KS-
716 PM CDT WED AUG 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
LINCOLN COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING ADDITIONAL RAIN OVER THE WARNED
AREA.

DOPPLER RADAR ESTIMATED RAINFALL OF BETWEEN 2.5 AND 3 INCHES IN
THE LINCOLN AREA...AND ACROSS THE SOUTHWEST PART OF THE COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3921 9849 3886 9848 3887 9793 3922 9793

$$
000 
WGUS73 KICT 030047
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT WED AUG 2 2006

KSC105-030057-
LINCOLN KS-
747 PM CDT WED AUG 2 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LINCOLN COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3921 9849 3886 9848 3887 9793 3922 9793

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:00 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT WED AUG 2 2006

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE TRENDS AND SEVERE/HEAVY RAINFALL POTENTIAL TONIGHT...

RATHER EXPLOSIVE CONVECTIVE DEVELOPMENT THIS AFTERNOON ACROSS WEST
CENTRAL KANSAS...WITH SEVERE STORMS ALREADY SOUTH OF HAYS AND NEAR
RUSSELL. THE AREA PROFILERS AND RUC MESO FORECAST WOULD SUGGEST
SHEAR PROFILE IS A LITTLE STRONGER THAN ANTICIPATED AND SUPPORTIVE
OF A FEW SUPERCELL STORMS INTO THE EARLY EVENING ACROSS CENTRAL
KANSAS. CONVECTION SHOULD TRANSITION TO MORE OF A MULTI-CELL/LINEAR
MODE THROUGH THE EVENING. DAMAGING WINDS WILL BE THE PRIMARY RISK
WITH STORMS EXHIBITING MID-LEVEL ROTATION BODING FOR SOME LARGE
HAIL AS WELL. WITH A BIT OF A SUB-TROPICAL CONNECTION STILL INTACT
OVER SOUTHWARD SAGGING FRONT AND PRECIPITABLE WATERS GREATER THAN
TWO INCHES...HEAVY RAINFALL WILL ALSO BE A RISK LATER THIS EVENING
AND OVERNIGHT. SO...MUCH OF THE AREA SHOULD RECEIVE BENEFICIAL
RAINFALL OVERNIGHT INTO THURSDAY MORNING...THOUGH SOME OF IT COULD
BE EXCESSIVE TOO.

OTHERWISE...RELATIVELY COOLER AIR WILL OVERSPREAD THE AREA BEHIND
THE FRONT ON THURSDAY. GOING MAXS IN THE MID/UPPER 80S LOOK OK
THOUGH LINGERING CONVECTION/CLOUD DEBRI COULD RESULT IN TEMPS EVEN
A LITTLE BIT COOLER. UPPER RIDGE WILL BUILD IN ACROSS THE CENTRAL
PLAINS BY FRIDAY AND SATURDAY...AND MAINTAIN ITSELF INTO EARLY
NEXT WEEK. PERIODIC SHORTWAVES IN THE WESTERLIES ACROSS THE NORTHERN
TIER WILL ENHANCE/SHARPEN A TROF ACROSS THE GREAT LAKES...ALLOWING
A FRONT TO BACKDOOR THE MIDWEST. HOWEVER THIS FRONT IS EXPECTED TO
REMAIN JUST NORTH AND EAST OF THE AREA DURING THE PERIOD. SO WILL
MAINTAIN A DRY AND HOT FORECAST...WITH TEMPS A LITTLE ABOVE CLIMO.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  88  68  91 /  60  40  10  10
HUTCHINSON      69  87  66  90 /  70  30  10  10
NEWTON          69  87  66  90 /  70  30  10  10
ELDORADO        72  88  67  90 /  60  40  10  10
WINFIELD-KWLD   73  90  69  92 /  50  50  20  10
RUSSELL         64  88  63  91 /  70  10   5   5
GREAT BEND      65  87  64  90 /  70  10   5  10
SALINA          68  89  66  92 /  70  10   5   5
MCPHERSON       69  87  66  90 /  70  20   5  10
COFFEYVILLE     74  91  69  92 /  50  50  20  10
CHANUTE         72  88  67  90 /  50  50  20  10
IOLA            71  88  67  90 /  60  40  10  10
PARSONS-KPPF    73  90  68  91 /  50  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 2, 3:25 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT WED AUG 2 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
325 PM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS THIS EVENING...MAINLY WEST OF THE KANSAS TURNPIKE. THE MAIN
RISK WILL BE FOR DAMAGING DOWN-BURST WINDS TO 80 MPH...AND LARGE
HAIL UP TO GOLF BALL SIZE. THE RISK FOR SEVERE STORMS WILL
DIMINISH OVERNIGHT...THOUGH A FEW STRONG STORMS WILL BE POSSIBLE
ACROSS MUCH OF THE AREA. LOCALLY HEAVY RAINFALL CAN ALSO BE
EXPECTED THIS EVENING AND OVERNIGHT FROM CENTRAL KANSAS SOUTHEAST
ACROSS THE FLINT HILLS. THIS COULD RESULT IN MINOR FLOODING OF
LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MAINLY SOUTH CENTRAL
AND SOUTHEAST KANSAS ON THURSDAY. A FEW STRONG STORMS WILL BE
POSSIBLE FOR AREAS NEAR THE OKLAHOMA BORDER.

HEAT INDICES COULD RANGE FROM 100 TO 104 DEGREES FOR AREAS EAST
OF THE TURNPIKE FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS...MAINLY WEST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Local storm report, Aug 2, 3:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     8 SE SYLVAN GROVE       38.93N 98.29W
08/02/2006  E65 MPH          LINCOLN            KS   LAW ENFORCEMENT

            ROTATION IS ALSO BEING REPORTED WITH THIS STORM.

&&

BRW
Local storm report, Aug 2, 3:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     10 N GALATIA            38.79N 98.96W
08/02/2006  E60.00 MPH       RUSSELL            KS   TRAINED SPOTTER

&&

JAS
Local storm report, Aug 2, 4:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 NE WILSON             38.85N 98.45W
08/02/2006                   ELLSWORTH          KS   LAW ENFORCEMENT

            NUMEROUS REPORTS OF SEMI-TRUCKS BLOWN OVER OR OFF THE
            ROAD NEAR MILE MARKER 206 ON INTERSTATE 70.

&&

BRW
Local storm report, Aug 2, 4:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     LINCOLN                 39.04N 98.15W
08/02/2006                   LINCOLN            KS   LAW ENFORCEMENT

            HEAVY TREE DAMAGE AND POWER LINES REPORTED DOWM. THE CITY
            OF LINCOLN IS WITHOUT POWER.

&&

BRW
Local storm report, Aug 2, 4:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     LINCOLN                 39.04N 98.15W
08/02/2006  M100 MPH         LINCOLN            KS   EMERGENCY MNGR

&&

BRW
Local storm report, Aug 2, 4:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     LINCOLN                 39.04N 98.15W
08/02/2006                   LINCOLN            KS   EMERGENCY MNGR

            POWER LINES DOWN ACROSS THE CITY. CITY IS WITHOUT POWER.
            LARGE TREES DOWN ACROSS THE CITY. NUMEROUS ROOF DAMAGE
            AND SOME WINDOWS BLOWN OUT OF HOMES.

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:42 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell63 min
Aug 2, 3:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
Aug 2, 3:11 PM CDTSevere Thunderstorm WarningICTRussell48 min
Aug 2, 3:47 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln46 min
Aug 2, 5:39 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline37 min
Aug 2, 6:26 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick44 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.